Illinois, 2023Flooding in Illinois, September 26, 2023
September 26, 2023 · NWS LOT · 3 events in 1 county or zone
Heavy rain caused localized flooding in parts of Chicago during the morning of September 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused localized flooding in parts of Chicago during the morning of September 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 26, 5:32 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Sep 26, 5:32 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 AM CDT Tue Sep 26 2023
.SHORT TERM...
Issued at 237 AM CDT Tue Sep 26 2023
Through Wednesday...
A steady stream of showers and thunderstorms are ongoing over
Winnebago and Boone County and southwestward to northern Lee County
at the time this discussion was published. These storms are firing
along a band of mid-level moisture that stretch back to the center
of lower pressure over the southeastern Minnesota and northeastern
Iowa border. The band itself has only moved this far east from the
Mississippi River in the last two hours, meaning it is moving
eastward fairly slowly. Showers and storms will like continue for
the Wisconsin/Illinois border through Tuesday morning, which will
likely result in a very wet commute for the Chicago metro area.
Periods of moderate to heavy rain has been observed on radar.
Localized ponding on roadways is possible, especially as new cells
develop over the same area. Additionally in the immediate short
term, isolated cells have developed on the southern edge of the
band along a Tazewell to Livingston County line. At the moment,
the similar flare up and dissipate due to the lesser amounts of
deep moisture through the column with no lightning (yet).
Big picture messaging for Tuesday and Wednesday has not changed. The
aforementioned low will continue to move southeastward over eastern
Iowa and north-central Illinois over the next 48 hours. Rain is
likely through the forecast period. Small breaks in the rain may be
possible as bands of higher moisture content rotate around the low
as it descends. With precipitable water amounts in the 1 to 1.3 inch
range, which is fairly robust for late September, sufficient CAPE,
and descent mid level lapse rates expected to advect over northern
Illinois, funnel clouds or even a brief tornado cannot be ruled out.
Afternoon wind shear profiles range from 15 to 25 knots, and while
for severe threats it would nice to be more robust, it is plenty
adequate to possibly develop some hail with these storms.
Additionally, with plenty DCAPE available as well, strong wind gusts
are possible with the day's storms. The Storm Prediction Center put
northern Illinois and northwest Indiana in a Marginal chance for
severe weather (level 1 out of 5) as well as the Weather Prediction
Center placing a marginal threat (level 1 out of 4) for excessive
rainfall that can lead to flooding, especially for areas that have
recently received heavy rains.
While storms are expected over the next 48 hours, the one area of
lower confidence is the exact timing that the system exits the area.
The parent low has been moving very slowly. Admittedly models have
been consistent passing the low to the east by Thursday morning, so
there's no reason to deviate from that thinking. The main stronger
storms are expected on Tuesday and then that threat moves to Indiana
and western Ohio on Wednesday. Trends will be monitored in case the
storm threat needs to be updated. Storm chances diminish overnight
Wednesday into Thursday morning.
DK
&&
.LONG TERM...
Issued at 226 AM CDT Tue Sep 26 2023
Thursday through Monday...
Forecast concerns include a low chance for lingering showers
Thursday and then an early Fall warmup through early next week.
As the upper low moves east of the area on Thursday, there is a
small chance for a few lingering showers, mainly across northwest
IN though its possible that the bulk of any precip on Thursday
will be east of the cwa. Most, possibly all of the area will
likely be dry.
Models remain in good agreement with an upper ridge building
across the region from Thursday night into early next week. This
will allow for dry and warm conditions with above normal temps.
Blended highs are still generally in the upper 70s/near 80 and
these could end up too cool. Easterly winds will keep the
lakeshore areas cooler. cms
&&
.AVIATION...
For the 12Z TAFs...
632 AM...Forecast concerns include...
Showers with periodic chances for thunderstorms.
Low mvfr, possible ifr cigs Wednesday morning.
Scattered showers continue to develop across northern IL this
morning with thunder confined mainly north of the terminals. This
trend may continue this morning with the best thunder potential
north of Chicago terminals but thunder is still possible over the
next few hours and have maintained tempo mention. The heaviest
showers/storms may briefly reduce vis/cigs to ifr. A lull in the
activity is expected midday/early afternoon and then another
period of scattered thunderstorms is expected from mid afternoon
to mid evening. This may end up being the best chance of thunder.
Some of these storms may be strong/severe and may produce gusty/
erratic winds. Scattered showers are likely to continue tonight
and into Wednesday morning along with the potential for thunder.
Confidence is low for timing as well as thunder potential.
Some patchy mvfr cigs have developed across northwest IL and
these are expected to lift this morning with generally prevailing
vfr cigs into this evening. Mvfr cigs are expected to develop late
this evening and expand overnight and possibly lower to ifr by
daybreak Wednesday, especially across northwest IL and RFD. Only
medium confidence on cigs tonight.
Prevailing winds will remain east/southeast through the period,
with speeds perhaps into the 10-15kt range later today. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 26, 2:48 AM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
348 AM CDT Tue Sep 26 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-270900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
348 AM CDT Tue Sep 26 2023 /448 AM EDT Tue Sep 26 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Limited Hail Risk...up to 1 inch.
Limited Damaging Wind Risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Waves of showers and thunderstorms will move through the area
today and tonight. The strongest storms may produce hail up to
1 inch in diameter, frequent cloud to ground lightning, a brief
tornado, and localized flooding in low-lying and poor drainage
areas. The best chance for strong to severe thunderstorms is
from early afternoon through the evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast 20 to 25 mph.
LMZ740>745-270900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
348 AM CDT Tue Sep 26 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to 1 inch.
Limited Thunderstorm Wind Gust Risk...up to 45 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk.
DK
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoFlood, Cook
- When
- September 26, 8:55 AM CST to 10:30 AM CST
- Where
- Cook County, 0.55 mi SE of Pilsen to 1.16 mi WSW of Bridgeport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.844, -87.654
Street flooding was reported in the Armour Square, Bridgeport and Douglas neighborhoods of Chicago.
Flood, Cook
- When
- September 26, 8:57 AM CST to 10:30 AM CST
- Where
- Cook County, 0.63 mi NNW of Greater Grand Crossing to 0.61 mi NNW of Greater Grand Crossing
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.778, -87.626
State Street at 64th Street was temporarily impassable due to flooding and two stalled cars.
Flood, Cook
- When
- September 26, 9:01 AM CST to 10:30 AM CST
- Where
- Cook County, 0.4 mi E of Kenwood to 0.58 mi E of Kenwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.810, -87.592
A viaduct was flooded with a few stalled cars in the 1500 block of East 47th Street between Lake Park Avenue and Lake Shore Drive.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Missouri, September 26 to 27, 2023$11,000 · 1.75 in hail · 8 events
- Drought in Florida, September 26 to 30, 20237 events
- Drought in Texas, September 26 to 30, 20236 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 26, 20236 events
- Hail and Damaging Winds in Illinois, September 26, 20231 in hail · 6 events
- Coastal Flood in New Jersey, September 26, 20234 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 26, 20232 events
- Coastal Flood in Delaware, September 26, 20232 events
- Damaging Winds in Louisiana, September 26, 202356 kt wind · 2 events
- Hail in New Mexico, September 26, 20230.88 in hail · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 26, 20232 events
- Flash Flood and Hail in Texas, September 26, 20231 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131807, 1131809, 1131810.